Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 190, NWS Morristown, TN

July 3, 2012Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2012, 1:54 PM EDT for Morgan County, Tennessee. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 1:54 PM EDT (17:54 UTC)
Expired
Jul 3, 2012, 3:00 PM EDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WUUS54 KMRX 031754
SVRMRX
TNC129-031900-
/O.NEW.KMRX.SV.W.0190.120703T1754Z-120703T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE...

* UNTIL 300 PM EDT

* AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED NEAR RUGBY AND DEER LODGE...AND WERE SLOWLY DRIFTING EAST AT 
5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WARTBURG...SUNBRIGHT...PETROS...OAKDALE...AND PINE ORCHARD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3628 8489 3630 8481 3637 8470 3627 8462
      3626 8457 3623 8457 3619 8446 3614 8445
      3605 8434 3599 8444 3597 8453 3595 8456
      3595 8460 3591 8468 3599 8473 3616 8492
      3621 8492
TIME...MOT...LOC 1754Z 297DEG 7KT 3628 8473

$$

DMG
2 follow-up statements
058 
WWUS54 KMRX 031825
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT TUE JUL 3 2012

TNC129-031900-
/O.CON.KMRX.SV.W.0190.000000T0000Z-120703T1900Z/
MORGAN TN-
225 PM EDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM FOR 
MORGAN COUNTY...

AT 220 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH...OVER NORTHWEST 
MORGAN COUNTY. THESE STORMS WERE SLOWLY DRIFTING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  WARTBURG...DEERLODGE...SUNBRIGHT...PETROS...OAKDALE...AND PINE   
ORCHARD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3628 8489 3630 8481 3637 8470 3627 8462
      3626 8457 3623 8457 3619 8446 3614 8445
      3605 8434 3599 8444 3597 8453 3595 8456
      3595 8460 3591 8468 3599 8473 3616 8492
      3621 8492
TIME...MOT...LOC 1823Z 297DEG 7KT 3625 8476

$$

DMG
431 
WWUS54 KMRX 031852
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT TUE JUL 3 2012

TNC129-031902-
/O.EXP.KMRX.SV.W.0190.000000T0000Z-120703T1900Z/
MORGAN TN-
252 PM EDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY WILL EXPIRE AT 
300 PM...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 3 PM.

&&

LAT...LON 3628 8489 3630 8481 3637 8470 3627 8462
      3626 8457 3623 8457 3619 8446 3614 8445
      3605 8434 3599 8444 3597 8453 3595 8456
      3595 8460 3591 8468 3599 8473 3616 8492
      3621 8492
TIME...MOT...LOC 1852Z 297DEG 7KT 3622 8470

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:44 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 3, 1:44 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
144 PM EDT TUE JUL 3 2012

.AVIATION...VFR CONDITIONS AT THE TAF SITES THROUGH THE PERIOD. A
SHORTWAVE TRACKING THROUGH THE REGION...WILL BRING A CHANCE OF
THUNDERSTORMS TO THE TAF SITES.  WILL KEEP IT VFR NOW NOW...BUT IF A
STORM DOES MOVE ACROSS A TAF SITE THERE MAY BE BRIEF MVFR OR LOWER
CONDITIONS AND A GUSTY THUNDERSTORM WIND.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Jul 3, 5:15 AM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT TUE JUL 3 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
515 AM EDT TUE JUL 3 2012 /415 AM CDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS MAY BRING BRIEF RELIEF FROM
THE HEAT...GENERALLY ACROSS THE REGION AND NOT CONFINED TO THE
HIGHER TERRAIN AREAS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE
MAINLY THIS AFTERNOON AND EVENING. HAIL UP TO QUARTER SIZE...AND
WIND GUSTS UP TO 60 MPH COULD OCCUR WITH THE STRONGEST STORMS.
SOME SPOTTY TORRENTIAL RAINFALL IS ALSO POSSIBLE...WHICH COULD LEAD
TO LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
ON THE 4TH OF JULY...AND CONDITIONS ARE FAVORABLE FOR A FEW STRONG
TO SEVERE STORMS TO OCCUR IN THE AFTERNOON AND EVENING. DAMAGING
WINDS OF 60 MPH OR GREATER...QUARTER SIZED OR LARGER HAIL...AND
LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH PER HOUR ARE POSSIBLE
WITH THE STRONGEST STORMS.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...GENERALLY EACH
AFTERNOON OR EVENING THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
THE MAIN THREATS WOULD BE WINDS GUSTING TO 50 MPH OR HIGHER AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED IN THE AFTERNOON AND EVENING
...ESPECIALLY ON THE 4TH OF JULY.

TG

In the hours before

Local storm report, Jul 3, 9:28 AM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
928 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
07/02/2012                   MARION             TN   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

&&
Local storm report, Jul 3, 9:30 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
07/02/2012                   SEQUATCHIE         TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0550 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
07/02/2012                   MARION             TN   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

0912 PM     FLOOD            FARRAGUT                35.87N 84.18W
07/02/2012                   KNOX               TN   911 CALL CENTER

            WATER COVERING ROADWAYS IN FARRAGUT.

0915 PM     HAIL             KNOXVILLE               35.97N 83.95W
07/02/2012  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

            1/2 INCH TO 1 INCH SIZE HAIL.

0915 PM     HAIL             1 WSW KNOXVILLE         35.97N 83.96W
07/02/2012  E1.75 INCH       KNOX               TN   AMATEUR RADIO

            1 INCH TO 1 3/4 INCH HAIL.

0916 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/02/2012                   KNOX               TN   911 CALL CENTER

            NUMEROUS TREES DOWN.

&&
Special weather statement, Jul 3, 1:32 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
132 PM EDT TUE JUL 3 2012

TNZ035-031830-
MORGAN TN-
132 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 230 PM...

AT 126 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER NORTHWEST MORGAN COUNTY...WHICH
WERE MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG...PINE
ORCHARD...OAKDALE AND PETROS.

IN ADDITION TO GUSTY WINDS AND SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:42 PM EDTAreal Flood AdvisoryMRXMorgan, Roane, Scott57 min
Jul 2, 8:47 PM EDTAreal Flood AdvisoryMRXBlount, Knox118 min
Jul 2, 9:00 PM EDTSevere Thunderstorm WarningMRXBlount, Knox22 min
Jul 3, 1:26 PM EDTSevere Thunderstorm WarningMRXScott64 min
Jul 3, 2:08 PM EDTAreal Flood AdvisoryMRXMorgan, Scott112 min
Jul 3, 4:11 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane34 min
Jul 3, 4:43 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.